TheLupusSite.com banner

1 - 9 of 9 Posts

·
Registered
Joined
·
21 Posts
Discussion Starter #1
Hey out there,

My name is Caroline. I am 38. I have had Lupus for 25 years. For the first 15 years my GPers kept me on large dosages of prednisone (40-60mg per day) they were not very knowledgeable about lupus and prednisone and neither was I.

As a result of long term use of prednisone, My joints are necrotic (dead bone) it is very painful. I take vicodin several times a day. I have had my hip replaced when the bone structure calapsed. I had to have 3 replacement surgeries because it got infected. Both my knees and shoulders are necrotic also, luckly they have not calapsed so I haven't had to replace them, but I expect to have to do this at some point. My current doctor for the last 6+ years has decreased my prednisone to 16mg so far:hehe: , but when she tries to reduce it further, I have a lupus flare every time. She is a great doctor.

Has anybody been on prednisone for a very long time and suffers from necrotic bone or needed joint replacements?

I would love to hear from you!

Caroline
 

·
Registered
Joined
·
3,854 Posts
hi Caroline

Are you currently seeing a rheumie ? I am wondering if you are on any of the prednisone sparing meds (imuran, metho etc) as that can be a really useful way of reducing prednisone.

I am also wondering what sort of symptoms you have when you flare - I am presuming that you have organ involvement, otherwise I would think that a non organ involving flare would be less of an issue than the havoc that is being visited on your bones, which sounds like ****.

I have spent relatively long periods of time on high dose pred (nothing like your long periods though) and this is my favourite pred taper regime. It is very slow, but if I do it this way I don't flare. I will use 20 mg as an example.

First week: take 20 mg 6 days, and 19 mg one day
Second week: take 20 mg 5 days, and 19 mg two days
Third week: take 20mg 4 days, and 19mg three days.

Always spread the days you are taking the lower amount throughout the week.

Once you get until 'take 19mg 7 days a week' stay on that for as long as you need to get really comfortable on it, then start working on the next decrease.

You can always reduce the size of each reduction to 1/2 a mg - and just go very very slowly so your body doesn't react. Sounds like your body and your lupus has just got used to the higher doses, and you need to give both time to adapt.

anyway, this is just what springs to mind, presumably you are on all the bone protection meds so help prevent any further damage

hth

raglet
 

·
Registered
Joined
·
4,444 Posts
It is actually almost "normal" to have what seems like a flare up of pain/fatigue with a drop in prednisone dosage. In The Lupus Book by Dr. Wallace he talks about it - I would recommend obtaining a copy of this book if you haven't already read it. If you can tough it out for about 2 weeks the symptoms will decline if it is indeed a reaction to the decrease rather than true disease activity.

I have not been on it long term like you - but can say that when I was declining it (as I am now) - that I decrease it much like Raglet described. If there are problems then I only go down by 1 mg every 2-4 weeks! It can take forever but the slower you go the less the reaction to the decrease in prednisone.

Also, after so many years (decades!) of heavy use, your adrenal glands may be unable to produce cortisone at all. There are tests to look into this, and it may be something your doctors should look into. You very well may truly *need* to take cortisone if your body can't make it anymore.
 

·
Registered
Joined
·
62 Posts
Necrosis

Hi Caroline,
I have been dx for 22 years and heavy pred use off and on. I also developed necrosis and had bi-lateral hip replacement six weeks apart. I am very blessed to say that it has brought me freedom from the wheelchair I was in for a few years. Yes, mine was due to pred usage and now I take it very sparingly along with plaquenil and other meds. I really hope you have success with these "new" hips for the future and no longer complications from the other necrotic joints. I am pretty much in the same boat with other joints involved, but I find that if I keep up my stretching and walking as much as I can, the muscles carry some of the weight for me. Take care and God bless you with a healthier year.
Jules
 

·
Registered
Joined
·
21 Posts
Discussion Starter #5
Thanks Raglet,

I am going to talk to my Rhuemie about all this. My hip replacements took 9 months to heal because they got infected, I can't imagine doing both sides. I will try stretching. Walking is difficult for me know, but we will see what happens when I get the results from my MRI.

Caroline
 

·
Registered
Joined
·
21 Posts
Discussion Starter #6
Sorry Raglet,
I did answer your questions. I have been on pred for 25 years. For the first 15 I was on 60mg non-stop. After I found out this is crazy. I switched to my current Rhueme. She has been trying to taper me, but it has been very difficult.

When I flare, everything gets swollen, I get a rash and it hurts like ****.
it becomes very difficult to move that joint without severe pain. I am prescribed vicodin as a pain killer ongoing. So I am laid up in bed until everything calms down, because it hurts to much to move. I call my rheume from bed when this happens and she tells me what to do to clear things up until I can get up and go see her. They usually take x-rays and mri's and find out that something is necrotic or severely arthritic or something. My lupus keeps me pretty tired and I get sores and rashes in my mouth and body, but I don't have a lot of major organ involvement, just a eaten-up skelaten (sp).
I usually require cortisone shots in the soft tissue of my joints for the pain. If the joint or part has calapsed because of necrosis. I have to replace it, the problem is that once you open me up. The possibility of infection is very high because of the high dosage of im-suppressants. It's a vicious cycle I call my life, but it always could be worse.
 

·
Registered
Joined
·
21 Posts
Discussion Starter #8
Jules

I am going to talk to my Rhuemie about all this. My hip replacements took 9 months to heal because they got infected, I can't imagine doing both sides. I will try stretching. Walking is difficult for me know, but we will see what happens when I get the results from my MRI.

Thanks for your good wishes. I take all I can get

Caroline
 

·
Registered
Joined
·
2,404 Posts
Dear Caroline,
Just a quick Hello to you. Hope today is not too bad for you. It is nearly lunchtime here. We had a meal out last night with the family to thank my Son and his Girlfriend for doing a big clear up for me.
x Lola
 
1 - 9 of 9 Posts
Top